Alert archive / New York / Frost Advisories in 2013

Frost Advisory 7, NWS Buffalo, NY

September 24, 20134 counties in New York

NWS Buffalo, NY issued this frost advisory at Sep 24, 2013, 1:31 PM EDT for 4 counties in New York. It took effect at Sep 25, 2013, 3:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2013, 1:31 PM EDT (17:31 UTC)
In effect from
Sep 25, 2013, 3:00 AM EDT
Expired
Sep 25, 2013, 6:40 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Jefferson County, NY, Lewis County, NY

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WWUS71 KBUF 241731
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT TUE SEP 24 2013

NYZ020-021-250300-
/O.NEW.KBUF.FR.Y.0007.130925T0700Z-130925T1200Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
131 PM EDT TUE SEP 24 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY. 

* LOCATIONS...THE NORMALLY COLDER INTERIOR PORTIONS OF
  CATTARAUGUS AND ALLEGANY COUNTIES.

* TIMING...LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST WILL DAMAGE TENDER VEGETATION THAT IS LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO, POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

NYZ007-008-250300-
/O.NEW.KBUF.FR.Y.0007.130925T0700Z-130925T1200Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
131 PM EDT TUE SEP 24 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY. 

* LOCATIONS...LEWIS COUNTY...AND PORTIONS OF JEFFERSON COUNTY
  INLAND FROM LAKE ONTARIO.

* TIMING...LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST WILL DAMAGE TENDER VEGETATION THAT IS LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO, POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

JJR
2 follow-up statements
689 
WWUS71 KBUF 250235
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1035 PM EDT TUE SEP 24 2013

NYZ020-021-251045-
/O.CON.KBUF.FR.Y.0007.130925T0700Z-130925T1200Z/
CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OLEAN...WELLSVILLE
1035 PM EDT TUE SEP 24 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

* LOCATIONS...THE NORMALLY COLDER INTERIOR PORTIONS OF 
  CATTARAUGUS AND ALLEGANY COUNTIES. 

* TIMING...OVERNIGHT THROUGH EARLY WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST WILL DAMAGE TENDER VEGETATION THAT IS LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

NYZ007-008-251045-
/O.CON.KBUF.FR.Y.0007.130925T0700Z-130925T1200Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1035 PM EDT TUE SEP 24 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

* LOCATIONS...LEWIS COUNTY...AND PORTIONS OF JEFFERSON COUNTY 
  INLAND FROM LAKE ONTARIO. 

* TIMING...OVERNIGHT THROUGH EARLY WEDNESDAY MORNING.

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST WILL DAMAGE TENDER VEGETATION THAT IS LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO... POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

RSH
942 
WWUS71 KBUF 251040
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
640 AM EDT WED SEP 25 2013

NYZ007-008-020-021-251145-
/O.CAN.KBUF.FR.Y.0007.000000T0000Z-130925T1200Z/
JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE...OLEAN...
WELLSVILLE
640 AM EDT WED SEP 25 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES WILL WARM QUICKLY THIS MORNING ENDING THE THREAT FOR FROST.

$$

SMITH

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 24, 10:42 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 24, 10:42 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1042 AM EDT TUE SEP 24 2013

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OVER THE EASTERN GREAT LAKES
REGION THROUGH THE END OF THE WEEK. THIS WILL RESULT IN PLENTY OF
SUNSHINE AND A SLOW WARMING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1430Z...VISIBLE SATELLITE IMAGERY STILL SHOWS SOME VALLEY
FOG ACROSS THE WESTERN SOUTHERN TIER AND SOME LINGERING LOW
STRATUS ACROSS JEFFERSON AND LEWIS COUNTIES...WITH SOME DIURNAL CU
ALSO BEGINNING TO DEVELOP ACROSS MUCH OF THE REST OF THE REGION
WITH INCREASING DIURNAL HEATING.

THROUGH EARLY THIS AFTERNOON...EXPECT DIURNAL HEATING AND THE
RESULTANT ENTRAINMENT OF DRIER AIR FROM ALOFT TO MIX ALL OF THIS
OUT...LEAVING BEHIND LARGELY SUNNY SKIES FOR THE BALANCE OF THE
DAY. OTHERWISE...EXPECT TEMPS TO WARM INTO THE LOWER TO MID 60S
ACROSS MOST OF THE AREA THIS AFTERNOON...THANKS TO BOTH WARMER
TEMPS ALOFT AND WHAT SHOULD BE FEWER CLOUDS.

TONIGHT...BOUNDARY LAYER AND MID LEVEL TEMPS WILL BE QUITE A BIT
MILDER OVERNIGHT WITH 850MB TEMPS RANGING IN THE LOWER TEENS
CELSIUS. THIS WILL SERVE TO MAINTAIN A VERY STABLE LAYER ALOFT
WITH LITTLE OR NO CLOUD COVER. THE CLEAR SKIES WILL ALLOW
RADIATIONAL COOLING TO DROP THE OVERNIGHT TEMPS TO LOWS IN THE
LOWER TO MID 40S FOR MOST LOCALES...THE UPPER 30S ACROSS THE
TERRAIN OF THE SOUTHERN TIER AND TUG HILL. EXPECT MORE NOCTURNAL
FOG TO FORM...ESPECIALLY IN THE VALLEYS AND INLAND LAKES.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE QUIET WEATHER PATTERN CURRENTLY UNDERWAY WILL CONTINUE THROUGH
THE SHORT TERM PERIOD.

THERE WILL BE A BRIEF BREAK DOWN IN THE UPPER RIDGE WEDNESDAY AS A
SHORTWAVE TROUGH AND VORTICITY ANOMALY WORKS THROUGH THE OHIO VALLEY
AND CENTRAL APPALACHIANS. THIS FEATURE IS EXPECTED TO DAMPEN
SIGNIFICANTLY AS IT UNDERCUTS THE UPPER RIDGE AND WILL HAVE
LITTLE IF ANY EFFECT ON OUR SENSIBLE WEATHER...OTHER THAN SOME
LIMITED INCREASE IN CLOUDINESS.

THE MID/UPPER LEVEL RIDGING THEN BECOMES REESTABLISHED ACROSS THE
GREAT LAKES IN BETWEEN THE DUAL CLOSED LOWS...ONE OVER THE CANADIAN
MARITIMES AND THE OTHER OVER THE NORTHERN PLAINS. THIS WILL MAINTAIN
THE STRETCH OF FAIR WEATHER AND A GRADUAL MODERATION IN TEMPERATURES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED PERIOD OF DRY WEATHER WILL CONTINUE THROUGH AT LEAST
THE FIRST HALF OF THE LONG TERM AS A BLOCKING RIDGE REMAINS IN PLACE
FROM THE MISSISSIPPI VALLEY INTO THE GREAT LAKES. THIS WILL CONTINUE
TO PROVIDE NEARLY FULL SUNSHINE FRIDAY AND SATURDAY WITH
TEMPERATURES CONTINUING TO MODERATE SLOWLY TO A LITTLE ABOVE
AVERAGE. HIGHS BOTH DAYS SHOULD BE IN THE LOWER TO MID 70S.

BY SUNDAY AND MONDAY FORECAST UNCERTAINTY INCREASES AS MODELS BEGIN
TO DIFFER ON THE TIMING OF THE BREAKDOWN OF THE RIDGE AS THE
NORTHERN ROCKIES TROUGH BEGINS TO SHIFT EAST. PAST RUNS OF THE GFS
HAVE BROUGHT THE FRONTAL ZONE AND MID LEVEL TROUGH INTO THE REGION
ON SUNDAY WITH INCREASING RAIN CHANCES. THE LATEST 12Z GFS AND ECMWF
HAVE SLOWED THE FRONT...WITH RAIN CHANCES HOLDING OFF UNTIL AT LEAST
MONDAY. A LOOK AT THE 12Z GEFS ENSEMBLE MEMBERS SHOW A WIDENING
ENVELOPE OF SOLUTIONS FROM LATER SUNDAY AFTERNOON THROUGH MONDAY FOR
THE ONSET OF RAIN CHANCES.

GIVEN THE RECENT TIMING CHANGE IN THE OPERATIONAL MODELS AND STILL
SOME UNCERTAINTY IN ENSEMBLE MEMBERS...FOR NOW WILL KEEP A LOW
CHANCE OF SHOWERS ON SUNDAY AND MONDAY. IF FUTURE MODEL RUNS
CONTINUE WITH THE SLOWER TIMING THAN CONFIDENCE CAN INCREASE IN
REMOVING POPS FROM SUNDAY.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
INCREASING HEATING WILL HELP TO MIX OUT ANY LINGERING VALLEY
FOG/LOW STRATUS LATE THIS MORNING AND EARLY THIS AFTERNOON...THEN
HIGH PRESSURE WILL BRING VFR CONDITIONS THROUGH THE TAF PERIOD.

OUTLOOK...
WEDNESDAY THROUGH SATURDAY...MAINLY VFR.

&&

.MARINE...
HIGH PRESSURE OVER THE LOWER LAKES WILL REMAIN THROUGH THE END OF
THE WEEK. THIS WILL PROMOTE FINE BOATING CONDITIONS WITH LIGHT WINDS
AND WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...JJR/WCH
SHORT TERM...HITCHCOCK/TMA
LONG TERM...HITCHCOCK
AVIATION...JJR/WCH
MARINE...WCH
Hazardous weather outlook, Sep 24, 8:49 AM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
849 AM EDT TUE SEP 24 2013

NYZ001>006-010>014-019-085-251300-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE-
849 AM EDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ020-021-251300-
CATTARAUGUS-ALLEGANY-
849 AM EDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST IS POSSIBLE AGAIN LATE TONIGHT AND EARLY WEDNESDAY MORNING
IN THE COOLER SHELTERED VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-251300-
JEFFERSON-LEWIS-
849 AM EDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST IS POSSIBLE AGAIN LATE TONIGHT AND EARLY WEDNESDAY MORNING
IN THE COOLER AREAS WELL INLAND FROM LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-251300-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
849 AM EDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

Nearby

Frost Advisories in New York, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.